Advanced Search
MyIDEAS: Login

"Almost" subsidy-free spatial pricing in a multi-dimensional setting

Contents:

Author Info

  • Drèze, Jacques
  • Le Breton, Michel
  • Savvateev, Alexei
  • Weber, Shlomo

Abstract

Consider a population of citizens uniformly spread over the entire plane. The population faces a problem of locating public facilities financed by its users, who face an idiosyncratic private access cost to the facility. We show that, under mild assumptions, an external intervention that covers a tiny portion of the facility cost is sufficient to guarantee secession-proofness or no cross-subsidization, where no group of individuals is charged more than the cost incurred if it had acted on its own. Moreover, we demonstrate that in this case the Rawlsian access pricing is the only mechanism that rules out secession threats.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://www.sciencedirect.com/science/article/B6WJ3-4SJP7NC-3/2/606d8f1136799df9d1a8487cc282795c
Download Restriction: Full text for ScienceDirect subscribers only

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Bibliographic Info

Article provided by Elsevier in its journal Journal of Economic Theory.

Volume (Year): 143 (2008)
Issue (Month): 1 (November)
Pages: 275-291

as in new window
Handle: RePEc:eee:jetheo:v:143:y:2008:i:1:p:275-291

Contact details of provider:
Web page: http://www.elsevier.com/locate/inca/622869

Related research

Keywords: Secession-proofness Optimal jurisdictions Rawlsian allocation Hexagonal partition Cross-subsidization;

Other versions of this item:

Find related papers by JEL classification:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Greenberg, Joseph & Weber, Shlomo, 1986. "Strong tiebout equilibrium under restricted preferences domain," Journal of Economic Theory, Elsevier, vol. 38(1), pages 101-117, February.
  2. Casella, Alessandra, 1996. "The Role of Market Size in the Formation of Jurisdictions," CEPR Discussion Papers 1429, C.E.P.R. Discussion Papers.
  3. Stern, Nicholas, 1972. "The optimal size of market areas," Journal of Economic Theory, Elsevier, vol. 4(2), pages 154-173, April.
  4. Bogomolnaia, Anna & Le Breton, Michel & Savvateev, Alexei & Weber, Shlomo, 2006. "Stability under Unanimous Consent, Free Mobility and Core," IDEI Working Papers 413, Institut d'Économie Industrielle (IDEI), Toulouse.
  5. Guesnerie, Roger & Oddou, Claude, 1981. "Second best taxation as a game," Journal of Economic Theory, Elsevier, vol. 25(1), pages 67-91, August.
  6. Jehiel, Philippe & Scotchmer, Suzanne, 2001. "Constitutional Rules of Exclusion in Jurisdiction Formation," Review of Economic Studies, Wiley Blackwell, vol. 68(2), pages 393-413, April.
  7. Anna Bogomolnaia & Michel Breton & Alexei Savvateev & Shlomo Weber, 2008. "Stability of jurisdiction structures under the equal share and median rules," Economic Theory, Springer, vol. 34(3), pages 525-543, March.
  8. Weber, Shlomo & Zamir, Shmuel, 1985. "Proportional taxation: Nonexistence of stable structures in an economy with a public good," Journal of Economic Theory, Elsevier, vol. 35(1), pages 178-185, February.
  9. Mas-Colell, Andreu, 1980. "Efficiency and Decentralization in the Pure Theory of Public Goods," The Quarterly Journal of Economics, MIT Press, vol. 94(4), pages 625-41, June.
  10. Le Breton, Michel & Weber, Shlomo, 2003. "The Art of Making Everybody Happy : How to Prevent a Secession," IDEI Working Papers 164, Institut d'Économie Industrielle (IDEI), Toulouse.
  11. Haimanko, Ori & Le Breton, Michel & Weber, Shlomo, 2004. "Voluntary formation of communities for the provision of public projects," Journal of Economic Theory, Elsevier, vol. 115(1), pages 1-34, March.
  12. Bollobas, Bela & Stern, Nicholas, 1972. "The optimal structure of market areas," Journal of Economic Theory, Elsevier, vol. 4(2), pages 174-179, April.
  13. Wooders, Myrna, 1980. "The Tiebout Hypothesis: Near Optimality in Local Public Good Economies," Econometrica, Econometric Society, vol. 48(6), pages 1467-85, September.
  14. Westhoff, Frank, 1977. "Existence of equilibria in economies with a local public good," Journal of Economic Theory, Elsevier, vol. 14(1), pages 84-112, February.
  15. Guesnerie, Roger & Oddou, Claude, 1988. " Increasing Returns to Size and Their Limits," Scandinavian Journal of Economics, Wiley Blackwell, vol. 90(3), pages 259-73.
  16. Michel Le Breton & Shlomo Weber, 2003. "The Art of Making Everybody Happy: How to Prevent a Secession," IMF Staff Papers, Palgrave Macmillan, vol. 50(3), pages 4.
  17. Wooders, Myrna, 1978. "Equilibria, the core, and jurisdiction structures in economies with a local public good," Journal of Economic Theory, Elsevier, vol. 18(2), pages 328-348, August.
  18. Alesina, Alberto & Spolaore, Enrico, 1997. "On the Number and Size of Nations," The Quarterly Journal of Economics, MIT Press, vol. 112(4), pages 1027-56, November.
  19. Konishi, Hideo & Le Breton, Michel & Weber, Shlomo, 1998. "Equilibrium in a Finite Local Public Goods Economy," Journal of Economic Theory, Elsevier, vol. 79(2), pages 224-244, April.
Full references (including those not matched with items on IDEAS)

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
  1. Savvateev, A., 2013. "Coalitional Stability of a "Bipolar World"," Journal of the New Economic Association, New Economic Association, vol. 17(1), pages 10-43.
  2. Matthias Dahm, 2010. "Free mobility and taste-homogeneity of jurisdiction structures," International Journal of Game Theory, Springer, vol. 39(1), pages 259-272, March.
  3. Philippe De Donder & Michel Le Breton & Eugenio Peluso, 2012. "On the (sequential) majority choice of public good size and location," Social Choice and Welfare, Springer, vol. 39(2), pages 457-489, July.
  4. Michel Le Breton & Juan D. Moreno-Ternero & Alexei Savvateev & Shlomo Weber, 2010. "Stability and Fairness in Models with a Multiple Membership," Working Papers 10.16, Universidad Pablo de Olavide, Department of Economics.
  5. Camelia Bejan & Juan Gómez, 2009. "Core extensions for non-balanced TU-games," International Journal of Game Theory, Springer, vol. 38(1), pages 3-16, March.

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:eee:jetheo:v:143:y:2008:i:1:p:275-291. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.